West Virginia, 2005Damaging Wind in West Virginia, August 20, 2005
August 20, 2005 · NWS RLX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 3:28 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 20, 3:28 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT SAT AUG 20 2005
.SHORT TERM (SUNDAY THROUGH TUESDAY NIGHT)...
UPPER TROUGH OVER THE NORTHERN PLAINS AND GREAT LAKE STATES WILL
PUSH EASTWARD AND SINK INTO THE OHIO VALLEY SUNDAY INTO MONDAY. IT
LOOKS AS IF THERE ARE MULTIPLE BOUNDARIES THAT ARE APPARENT ON THE
SURFACE MAP THIS AFTERNOON AND WHILE THE INITIAL BOUNDARY WITH THE
THUNDERSTORMS WILL ROLL ACROSS THE REGION THIS EVENING AND EARLY
SUNDAY MORNING...THE COOLER AIR LOOKS TO BE DELAYED UNTIL SUNDAY
NIGHT WHEN A REINFORCING COLD FRONT MOVES THROUGH. THE INITIAL
BOUNDARY WILL DRY THE ATMOSPHERE...WHICH SHOULD LEAD TO ANY POPS
BEING LIMITED TO THE SOUTHERN MOUNTAINS EARLY IN THE DAY BEFORE
DRYING OUT DURING THE AFTERNOON ON SUNDAY. BUT WITH THE 850
TEMPERATURES NOT CHANGING MUCH EXPECT A WARMER DAY ON SUNDAY WITH
READINGS AGAIN APPROACHING 90.
THE SECONDARY FRONT SHOULD SLIDE ACROSS SUNDAY EVENING. THE
MOISTURE IS LACKING AS THE SECONDARY BOUNDARY ARRIVES SO AT THIS
POINT NOT EXPECTING MUCH IN THE WAY OF RAIN...BUT SHOULD SEE A
NOTICEABLE TEMPERATURE DROP BEHIND THE FRONT. THE GFS IS ATTEMPTING
TO PRODUCE A WAVE ALONG THE INITIAL FRONT WHICH ARRIVES AS THE
SECONDARY BOUNDARY PUSHES THROUGH SUNDAY NIGHT INTO MONDAY. AT THIS
POINT HAVE NOT GONE WITH THIS ADDITIONAL FEATURE AS IT LOOKS AS IF
IT IS BEING DRIVEN BY A CONVECTIVE FEEDBACK TYPE SHORTWAVE SO SINCE
THE NAM IS DRY AND THE FORECAST HAS BEEN DRY FOR THE LAST VIEW DAYS
WILL KEEP IT DRY AND GIVE THE MODELS ANOTHER RUN OR TWO TO SEE IF
THEY COME INTO BETTER AGREEMENT. AS THE COLD AIR FILTERS ON
MONDAY...EXPECT A GOOD CUMULUS FIELD TO DEVELOP AND WILL HOLD
TEMPERATURES DOWN IN THE 70S.
HIGH PRESSURE SHOULD BUILD IN FOR MONDAY NIGHT AND TUESDAY WITH DRY
WEATHER AND GENERALLY CLEAR CONDITIONS EXPECTED MONDAY NIGHT SHOULD
BE THE COOLEST OF THE WEEK WITH READINGS DOWN IN THE 50S AND HIGHS
ON TUESDAY CLIMBING A DEGREE OR TWO FROM MONDAYS HIGHS.
&&
.PREVIOUS DISCUSSION...
(ISSUED 129 PM EDT SAT AUG 20 2005)
LONG TERM (WEDNESDAY THROUGH FRIDAY)...
HAVE FOLLOWED THE HPC SCENARIO WHICH CONTINUES TO SHOW DRY WEATHER
THROUGH THE WEEK. SURFACE HIGH PRESSURE CONTINUES TO DOMINATE AS
RIDGING ALOFT SLOWLY BUILDS INTO THE AREA WITH THE UPPER TROUGH
THAT IS PRESENT EARLY IN THE WEEK LIFTING NORTHEASTWARD. A COLD
FRONT WILL SLOWLY APPROACH THE REGION ON SATURDAY WHICH COULD
GENERATE SOME SHOWERS...BUT AT THIS POINT THE AMOUNT OF MOISTURE
AVAILABLE IS IN QUESTION AS IT THE TIMING ON THE FRONT SO HAVE
HELD MOST OF THE POPS UNTIL SATURDAY NIGHT. FOR TEMPERATURES
ACROSS THE PERIOD BEGIN A SLOW WARMING TREND AS THE SURFACE HIGH
SLOWLY EDGES EASTWARD ALLOWING FOR THE FLOW TO SLOWLY TURN
SOUTHWESTERLY FOR FRIDAY AND SATURDAY.
PREVIOUS DISCUSSION...
(ISSUED 122 PM EDT SAT AUG 20 2005)
SHORT TERM (REST OF TONIGHT)...
MODELS HAVE COME INTO BETTER AGREEMENT WITH FRONTAL TIMING
TONIGHT...ALTHOUGH GFS IS NOW A BIT FURTHER SOUTH WITH DRIER AIR
THAN NAM. STAYED CLOSER TO THE NAM MOISTURE PROFILE WHICH IS CLOSER
TO OUR CURRENT FORECAST...BUT DID PUSH DRY POPS A BIT FURTHER SOUTH.
ALSO INCREASED POPS A BIT ALONG FRONT FOR THE EVENING
HOURS...LETTING POPS DROP INTO CHANCE CATEGORY AFTER MIDNIGHT...THEN
DRY FROM THE NORTHWEST.
AVIATION...
THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS
AFTERNOON...PROVIDING PATCHES OF IFR/LIFR CONDITIONS. A FRONTAL
BOUNDARY WILL THEN SLIDE INTO THE REGION TONIGHT. SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ALONG THE FRONT...MORE NUMEROUS AND
STRONGEST DURING THE EVENING HOURS. LATE TONIGHT...SOME PATCHY FOG
IS POSSIBLE IN AREAS THAT PREVIOUS RECEIVED PRECIPITATION.
NO CHANGES MADE BEYOND MONDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...ESS
Hazardous weather outlook, Aug 20, 4:20 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
520 AM EDT SAT AUG 20 2005
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210930-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
520 AM EDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE REGION. THE BEST CHANCES OF SEVERE WEATHER WILL
BE IN SOUTHEAST OHIO. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT.
ANY THUNDERSTORMS THAT FORM TODAY OR TONIGHT ARE CAPABLE OF
PRODUCING DOWNPOURS. ANY AREA THAT GETS HIT BY MULTIPLE STORMS IN
A FEW HOURS COULD SEE LOCALIZED DRAINAGE PROBLEMS. IF THE THREAT
OF MORE WIDESPREAD HEAVY RAIN INCREASES...A FLOOD WATCH WILL BE
ISSUED FOR THE MOST SUSCEPTABLE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Aug 20, 12:55 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SAT AUG 20 2005
WVZ013-015-026-201830-
BOONE-KANAWHA-LINCOLN-
155 PM EDT SAT AUG 20 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ST. ALBANS...MOVING EAST AT
20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SHARON...
TORNADO...SOUTH CHARLESTON...NITRO...MARMET AND INSTITUTE.
SMALL HAIL AND WIND GUSTS 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THIS STORM.
16
Special weather statement, Aug 20, 2:29 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT SAT AUG 20 2005
WVZ011-020-031-202015-
DODDRIDGE-HARRISON-TYLER-
329 PM EDT SAT AUG 20 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF SALEM...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
SMITHBURG...SEDALIA...BLANDVILLE...CANTON...WEST UNION AND WEST
MILFORD.
SMALL HAIL...WIND GUSTS TO 40 TO 50 MPH AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THIS STORM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
16
Special weather statement, Aug 20, 3:12 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT SAT AUG 20 2005
WVZ020-030-031-039-040-202115-
BARBOUR-DODDRIDGE-HARRISON-LEWIS-UPSHUR-
412 PM EDT SAT AUG 20 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SALEM...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE AVON...
GALLOWAY...NUTTER FORK...HODGESVILLE...WHITE OAK...WEST MILFORD AND
STONEWOOD.
WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT
SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL AMOUNTS OF 1.5 INCHES PER HOUR ARE POSSIBLE...WHICH COULD
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
16
Special weather statement, Aug 20, 3:56 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT SAT AUG 20 2005
OHZ066-067-075-084-202215-
ATHENS-MORGAN-PERRY-VINTON-
456 PM EDT SAT AUG 20 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF COSHOCTON TO 10
MILES SOUTHWEST OF WASHINGTON COURT HOUSE...MOVING EAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
THORNVILLE...NEW LEXINGTON...JUNCTION CITY...CREOLA...AND TRIMBLE.
WIND GUSTS TO 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
SMALL HAIL AND FREQUENT LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
16
Special weather statement, Aug 20, 4:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT SAT AUG 20 2005
WVZ011-202215-
TYLER-
544 PM EDT SAT AUG 20 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SISTERSVILLE...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PADEN CITY
AND MIDDLEBOURNE.
WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT
FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
16
Thunderstorm Wind, Tyler
- When
- August 20, 5:15 PM EST
- Where
- Tyler County, 3 mi SE of Middlebourne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -80.867
Several large tree branches were blown down along Route 18.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, August 20, 2005$4.1 million · F1 · 22 events
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Lightning Strike in Kansas, August 20, 2005$30,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470974.